I had a filler injected in cheek area, Restylane. Can that cause eyelid swelling and under eye hardness 3-4 months later?

It started with a gnat bite on my forehead and 48 hrs later I wake up with my eye almost swollen shut. This has happened 7-8 times in the last 3 months and never before. Yesterday I woke up and my left eye swollen and hard underneath, slightly red and blue-ish. Is it possible my body is reacting to the filler? Do you think the hyaluronidase would work for me in this situation? Obviously something is not right, I have gone on a round of antibiotics which have not helped. I just want the filler gone!

Doctor Answers 4

I would give hyaluronidase a try.

Please go back to your injector and ask them to dissolve the product. That could help the situation. Since the Hyaluronic acid (Restylane) is a hydrophilic product, any inflammation near the area of the fillers can cause swelling of the injected area. This might not be related to you reacting to the product but having inflammation from other causes. The best is to dissolve the product and see what happens. I also, would suggest to try a course of Medrol pack if there is no other medical issue or contraindication.  


McLean Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Injection? Swelling? Infection?

I would definitely consult a board certified dermatologist for examination to see what the problem is.  Please keep us posted.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 76 reviews

Swelling and bug bite and filler

Fillers can cause some swelling. However, if you recently had a bug bite and it has been several months since your injections, it is lily more related to the bug bite. Best to be evaluated by your doctor.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 28 reviews

Hardness after Restylane under eye

Hi, it does sound like this is a reaction, or problem, due to the filler.  I've never heard of a gnat bite, but it's possible to get a small infection of the filler product, perhaps if there was a bite, which can lead to inflammation, hardness, and a "granuloma" reaction.  This isn't you reacting to the product really, as much as it is likely what I think is a commonly misunderstood concept of how granulomas form when fillers are present, and that is from a chronic, indolent infection.  

I would recommend going back to see the injector first, and then someone who is a professional that does fillers.  Hyaluronidase may be a good option to get rid of the issue faster.

Cain R. Linville, MD
Houston Plastic Surgeon
5.0 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.